Opiates bind to certain receptors in the nervous system, relieving pain and helping some users feel more relaxed. This sense of relaxation sometimes compels people to take opiates even when they’re not needed for pain relief. Prolonged use of these substances can cause a wide range of negative side effects, from dizziness and nausea to fatigue and respiratory problems. Opiate use can also cause behavioral changes that make it difficult to keep your job or continue managing your responsibilities at home. If you’re ready to stop using opiates, it’s important to understand the physical and psychological changes that are likely to occur once you take your last dose. Keep reading to learn more about the stages of opiate withdrawal.
The first stage of opiate withdrawal, early withdrawal, usually begins anywhere from a few hours to more than two days after your last dose of opiates. The timing depends on whether you’ve been using short-acting opiates or long-acting opiates. Short-acting opiates are eliminated from the body much faster than long-acting opiates, which means early withdrawal may begin within as little as six hours after taking hydrocodone, oxycodone, hydromorphone or another short-acting opioid medication. Withdrawal from long-acting opiates may not begin for as long as 30 hours after your last dose.
Several physical and psychological symptoms occur during the early withdrawal stage. One of the most common psychological symptoms is a heightened state of anxiety. Potential physical symptoms include the following:
- Muscle pain
- Joint pain
- Difficulty sleeping
- High blood pressure
- Rapid heart rate
- Increased tear production
The peak period is the second stage of opiate withdrawal, and it typically begins within 72 hours after you take your last dose of opiates. Withdrawal symptoms are usually at their worst during this stage, which may cause you to feel like you have the flu or another illness. During the peak period, you may experience ongoing nausea and vomiting, making it extremely important to drink plenty of water and eat nutritious foods. If nausea makes it difficult to eat normal meals, stick with soup, pudding, mashed potatoes and other foods that are easy on the stomach and don’t require a lot of chewing.
You may experience the following symptoms during this stage of withdrawal:
- Abdominal cramps
- Strong opiate cravings
Withdrawal symptoms usually peak within five days of taking your last dose of opiates, leading into the third opiate withdrawal stage: late withdrawal. During this stage, physical and psychological withdrawal symptoms begin to taper off. Although you may start to feel better during this stage, it’s important to be aware that some withdrawal symptoms can persist for weeks or even months after you stop using opiates. How long your symptoms persist depends on how long you had been using opiates, how often you used them and how well your body is able to eliminate each substance from your system.
Physical symptoms are likely to stop during this period, but you may continue to experience drug cravings, worsening anxiety and difficulty sleeping until opiates have been completely eliminated from your body.
If you’re ready to stop using opiates, you have a few options for making the withdrawal process easier. One of those options is to enter a residential treatment program that offers medically supervised detox. You can’t avoid withdrawal symptoms entirely, but you can make the withdrawal process more comfortable by taking supportive medications and receiving medical care from experienced professionals.
Several types of medications are used to treat the symptoms of opiate withdrawal. If you have a headache, you may be able to control the pain with an over-the-counter pain reliever. Loperamide and other antidiarrheal medications can help with any diarrhea or abdominal discomfort you experience, especially during the early withdrawal and peak period stages of opiate withdrawal. If you struggle with anxiety or depression during the detox process, a medical professional may be able to prescribe medication to help you control these symptoms.
Intensive Outpatient Treatment
If you’re unable to enter a full-time residential treatment program, intensive outpatient treatment is also an option. Intensive outpatient treatment provides the structure you need to focus on your sobriety, but you’ll be able to continue working or caring for your family while receiving therapy and other services. Once you complete the initial detox process, you’ll gain new tools to cope with opiate cravings and remain committed to staying sober.
The Importance of Professional Support
Some companies offer inexpensive home detox kits to people struggling with alcohol and drug abuse. Although it may be tempting to use one of these kits to save money and speed up the detox process, doing so can be dangerous. It’s much safer to detox under the supervision of experienced treatment professionals, as the withdrawal process can cause serious physical and psychological symptoms. You may not be able to safely manage these symptoms at home, increasing the risk for dehydration, seizures or other serious consequences.
Experienced treatment professionals can provide ongoing monitoring and intervene immediately if any of your withdrawal symptoms put your health at risk. Detoxing at home also leaves you without any structure or social support, increasing the risk you’ll relapse quickly. If you relapse, you’ll have to start the detox process all over again.
If you’re ready to break the hold opiates have on your life, Changing Tides can help. At our beachfront rehabilitation center in North Carolina, you’ll have access to therapy and other services that can help you improve your coping skills and avoid relapse. For more information, call Changing Tides at 252-715-3905.